Alert archive / New York / Small Craft Advisories in 2024
Small Craft Advisory 104, NWS Buffalo, NY
NWS Buffalo, NY issued this small craft advisory at Dec 23, 2024, 2:55 AM EST. It took effect at Dec 23, 2024, 12:00 PM EST. It was in force for 15 hr.
The area
The counties it named.
The facts
- Issued
- Dec 23, 2024, 2:55 AM EST (07:55 UTC)
- In effect from
- Dec 23, 2024, 12:00 PM EST
- Expired
- Dec 24, 2024, 3:20 AM EST
- In force
- 15 hr
- Issued by
- NWS Buffalo, NY
The text
As transmitted.
581 WHUS71 KBUF 230755 MWWBUF URGENT - MARINE WEATHER MESSAGE National Weather Service Buffalo NY 255 AM EST Mon Dec 23 2024 LEZ040-041-231800- /O.NEW.KBUF.SC.Y.0104.241223T1700Z-241224T1200Z/ Lake Erie nearshore waters from Ripley to Dunkirk- Lake Erie nearshore waters from Dunkirk to Buffalo- 255 AM EST Mon Dec 23 2024 ...SMALL CRAFT ADVISORY IN EFFECT FROM NOON TODAY TO 7 AM EST TUESDAY... * WHAT...Southwest winds 15 to 20 knots and waves 3 to 5 feet expected. * WHERE...The nearshore waters of Lake Erie from Ripley to Buffalo. * WHEN...From noon today to 7 AM EST Tuesday. * IMPACTS...Winds and/or waves will cause hazardous conditions that could capsize or damage small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$
4 follow-up statements
184 WHUS71 KBUF 231420 MWWBUF URGENT - MARINE WEATHER MESSAGE National Weather Service Buffalo NY 920 AM EST Mon Dec 23 2024 LEZ040-041-232300- /O.CON.KBUF.SC.Y.0104.241223T1700Z-241224T1200Z/ Lake Erie nearshore waters from Ripley to Dunkirk- Lake Erie nearshore waters from Dunkirk to Buffalo- 920 AM EST Mon Dec 23 2024 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 7 AM EST TUESDAY... * WHAT...Southwest winds 15 to 20 knots and waves 3 to 5 feet expected. * WHERE...The nearshore waters of Lake Erie from Ripley to Buffalo. * WHEN...From noon today to 7 AM EST Tuesday. * IMPACTS...Winds and/or waves will cause hazardous conditions that could capsize or damage small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$
492 WHUS71 KBUF 232044 MWWBUF URGENT - MARINE WEATHER MESSAGE National Weather Service Buffalo NY 344 PM EST Mon Dec 23 2024 LOZ045-240445- /O.EXB.KBUF.SC.Y.0104.241224T0000Z-241224T1200Z/ Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence River- 344 PM EST Mon Dec 23 2024 ...SMALL CRAFT ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO 7 AM EST TUESDAY... * WHAT...South winds 15 to 20 knots and waves 3 to 5 feet expected. * WHERE...The nearshore waters of Lake Ontario from Mexico Bay to the Saint Lawrence River. * WHEN...From 7 PM this evening to 7 AM EST Tuesday. * IMPACTS...Winds and/or waves will cause hazardous conditions that could capsize or damage small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$ LEZ040-041-240445- /O.CON.KBUF.SC.Y.0104.000000T0000Z-241224T1200Z/ Lake Erie nearshore waters from Ripley to Dunkirk- Lake Erie nearshore waters from Dunkirk to Buffalo- 344 PM EST Mon Dec 23 2024 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 7 AM EST TUESDAY... * WHAT...Southwest winds 15 to 25 knots and waves 3 to 6 feet. * WHERE...The nearshore waters of Lake Erie from Ripley to Buffalo. * WHEN...Until 7 AM EST Tuesday. * IMPACTS...Winds and/or waves will cause hazardous conditions that could capsize or damage small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$
634 WHUS71 KBUF 240701 MWWBUF URGENT - MARINE WEATHER MESSAGE National Weather Service Buffalo NY 201 AM EST Tue Dec 24 2024 LEZ040-041-241200- /O.CON.KBUF.SC.Y.0104.000000T0000Z-241224T1200Z/ Lake Erie nearshore waters from Ripley to Dunkirk- Lake Erie nearshore waters from Dunkirk to Buffalo- 201 AM EST Tue Dec 24 2024 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 7 AM EST THIS MORNING... * WHAT...West winds 15 to 20 knots and waves 3 to 6 feet. * WHERE...The nearshore waters of Lake Erie from Ripley to Buffalo. * WHEN...Until 7 AM EST this morning. * IMPACTS...Winds and/or waves will cause hazardous conditions that could capsize or damage small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$ LOZ045-241200- /O.CON.KBUF.SC.Y.0104.000000T0000Z-241224T1200Z/ Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence River- 201 AM EST Tue Dec 24 2024 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 7 AM EST THIS MORNING... * WHAT...Southwest winds 15 to 20 knots and waves 3 to 5 feet. * WHERE...The nearshore waters of Lake Ontario from Mexico Bay to the Saint Lawrence River. * WHEN...Until 7 AM EST this morning. * IMPACTS...Winds and/or waves will cause hazardous conditions that could capsize or damage small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$
160 WHUS71 KBUF 240820 MWWBUF URGENT - MARINE WEATHER MESSAGE National Weather Service Buffalo NY 320 AM EST Tue Dec 24 2024 LEZ040-041-LOZ045-240930- /O.CAN.KBUF.SC.Y.0104.000000T0000Z-241224T1200Z/ Lake Erie nearshore waters from Ripley to Dunkirk- Lake Erie nearshore waters from Dunkirk to Buffalo- Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence River- 320 AM EST Tue Dec 24 2024 ...SMALL CRAFT ADVISORY IS CANCELLED... Winds and waves have dropped below small craft advisory criteria. $$
What forecasters said that day
The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before this small craft advisory went out at Dec 23, 12:54 AM EST, 2 hours 1 minute earlier.
Area forecast discussion, Dec 23, 12:54 AM EST, 2 hours 1 minute before
Area Forecast Discussion National Weather Service Buffalo NY 1254 AM EST Mon Dec 23 2024 .SYNOPSIS... Arctic high pressure will move across the region overnight, then there will be a pronounced warming trend and dry weather to start the new work week. A weak low pressure system will then bring a period of mainly light snow Monday night into Tuesday, with a mainly dry and seasonable day expected on Christmas. && .NEAR TERM /THROUGH TUESDAY/... The very cold weather of the past couple of days is in the process of coming to an end...as arctic high pressure over New England continues to exit to the east. The clockwise return flow around this feature will combine with an approaching system over the Upper Great Lakes to initiate moderately strong warm advection over our forecast area. In fact...most of the region has likely already experienced their minimum temperature for the night. The mercury is already slowly rising for the counties bordering Lake Erie...and that trend will continue through daybreak while spreading across the remainder of the region. The area of Arctic high pressure will ease off the East coast on Monday...while a vigorous shortwave will push a weak sfc low across the Upper Great Lakes. An elevated warm front could bring a brief period of very light snow or flurries to the region during the midday...otherwise we will have to wait until later this afternoon to start to experience the effects of the next system. Any snow that does fall today will be minimal and will cause NO TRAVEL ISSUES. In fact...the pcpn may start off as a bit of a rain/snow mix over and near Lake Erie. The strong shortwave...defined as per the 1.5 PV sfc being folded to as low as 500-600mb...and its associated weak sfc low will cross the Lower Great Lakes Monday night. Deep forcing from its passage will support widespread snowfall that will accumulate to an inch or two over the western counties and to as much as 2-4 inches east of Lake Ontario. While there could be a relatively short burst of snow that could quickly cover area roadways...snowfall rates that will average under an inch will combine with min temps of 25-30 in the west and close to 20 east of Lake Ontario to allow for easier maintenance of area roadways. Travel problems should be minimal. As the quick moving shortwave exits across New England on Tuesday... high pressure centered over Quebec will arch back across all of the Great Lakes region. With the forcing removed and all of the mid level stripped away...residual light snow early Tuesday morning will give way to nuisance lake enhanced/upslope snow showers that will be focused over the Finger Lakes region. Additional snowfall on Tuesday will be under a half inch in most areas. Unfortunately...the upslope flow will maintain a wealth of strato-cu...especially south of Lake Ontario. && .SHORT TERM /TUESDAY NIGHT THROUGH WEDNESDAY NIGHT/... All indications point to a quite Christmas eve/day as the sfc high over Canada will continue to influence the region. Highs on Christmas Day will be in the 20s east of Lake Ontario to a range of 30s elsewhere. While there still remains some uncertainty after Christmas Day...it does look like we will see mainly dry weather. For now...have kept a dry forecast through Wednesday night. However...its worth noting that some guidance does show some light precipitation sneaking in with a warm frontal segment lifting towards the region. && .LONG TERM /THURSDAY THROUGH SUNDAY/... Thursday through Saturday, the eastern CONUS will become sandwiched between a mid-level closed low over the northwestern Atlantic and low-amplitude troughing over the nation's midsection, with a ridge of high pressure building over the forecast area between the two features. The longwave pattern will make a more substantial eastward shift by Sunday, with the ridge axis moving offshore as the western trough further digs into the Great Lakes. This pattern will lead to a strong warming trend with temperatures some 10-15 degrees above normal by this weekend. This will translate to daytime highs well into 40s (possibly as early as Friday across WNY) and nighttime lows this weekend holding above freezing in most areas. While confidence is high in the expected warmup after Christmas, the forecast is a bit trickier in regards to precipitation. Starting with Thursday, deterministic guidance packages are advertising a weakening shortwave trough and plume of GOMEX based moisture passing mainly to our southwest through the first half of the day, though are in poor agreement on its track and the amount of associated isentropic lift that may push across the eastern Great Lakes as a result. While the more pessimistic deterministic solutions (GFS/ECMWF) suggest some nuisance rain or snow south of Lake Ontario, will lean on the drier ensemble guidance given the strong surface high in close proximity over Quebec and New England. Dry weather should continue to prevail through at least Friday before a series of shortwaves embedded in the aforementioned trough to the west begin to further encroach on the region. Chances for precipitation increase Friday night through Saturday as another warm frontal segment lifts into the area ahead of the first of these waves, before a more potent southern stream system likely arrives during the second half of the weekend brings greater overall chances for precipitation. While the warmer temperatures by this point should support rain as the dominant ptype this period, cooler sfc temps at night and strong warm air advection aloft could lead to some snow or even a wintry mix in spots. Will stick with a rain/snow mix at this range until the details come into better focus. && .AVIATION /06Z MONDAY THROUGH FRIDAY/... VFR conditions with light winds will be in place for the remainder of the overnight through at least midday Monday. Warm advection ahead of the next system will then encourage cigs to lower Monday afternoon with some light snow possibly leading to MVFR vsbys by mid-late afternoon. Conditions will significantly deteriorate Monday night...as a weak storm system crossing Lake Ontario will generate some widespread light snow. VSBYS will drop to IFR/LIFR levels with most areas will experience MVFR cigs. The higher elevated airfields of the Srn Tier could experience IFR cigs late. Outlook... Tuesday...IFR/MVFR in morning rain or snow showers, then VFR. Wednesday through Friday...VFR. && .MARINE... High pressure will result in light winds and negligible waves through most of the night. Winds turn southerly and will slowly increase late tonight through the day Monday, although the offshore component to the winds will keep the higher building waves in Canadian waters through Monday afternoon. A brief period of near SCA conditions will be possible on both lakes Monday night as a weak area of low pressure crosses the lower Great Lakes, especially Lake Erie where winds veer more southwesterly bringing more of an onshore flow. Conditions are then expected to remain below headline criteria through the remainder of the work week. && .BUF WATCHES/WARNINGS/ADVISORIES... NY...None. MARINE...None. && SYNOPSIS...Apffel/EAJ NEAR TERM...RSH SHORT TERM...AR LONG TERM...PP AVIATION...RSH MARINE...Apffel/EAJ/JM
Hazardous weather outlook, Dec 22, 3:56 AM EST, 22 hours 59 minutes before
Hazardous Weather Outlook National Weather Service Buffalo NY 356 AM EST Sun Dec 22 2024 NYZ001>008-010>014-019>021-085-230900- Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Oswego-Jefferson-Lewis- Northern Erie-Genesee-Wyoming-Livingston-Ontario-Chautauqua- Cattaraugus-Allegany-Southern Erie- 356 AM EST Sun Dec 22 2024 This Hazardous Weather Outlook is for western and north central New York. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-230900- Upper Niagara River and Buffalo Harbor- Lake Erie nearshore waters from Ripley to Dunkirk- Lake Erie nearshore waters from Dunkirk to Buffalo- Lower Niagara River- Lake Ontario nearshore waters from the Niagara River to Hamlin Beach- Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay- Lake Ontario nearshore waters from Sodus Bay to Mexico Bay- Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence River- Lake Ontario open waters from the Niagara River to Hamlin Beach- Lake Ontario open waters from Hamlin Beach to Sodus Bay- Lake Ontario open waters from Sodus Bay to Mexico Bay- Lake Ontario open waters from Mexico Bay to the Saint Lawrence River- Saint Lawrence River from Cape Vincent to Ogdensburg- Saint Lawrence River from Ogdensburg to Saint Regis- 356 AM EST Sun Dec 22 2024 This Hazardous Weather Outlook is for the New York waters of Lake Erie, Lake Ontario, and the Saint Lawrence River. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf
In the hours before
Local storm report, Dec 23, 12:06 AM EST, 2 hours 49 minutes before
Preliminary Local Storm Report
National Weather Service Buffalo NY
1206 AM EST Mon Dec 23 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0715 PM Snow 2 WNW Hilton 43.30N 77.82W
12/22/2024 M6.4 Inch Monroe NY Trained Spotter
Storm total.
&&Local storm report, Dec 23, 12:09 AM EST, 2 hours 46 minutes before
Preliminary Local Storm Report
National Weather Service Buffalo NY
1209 AM EST Mon Dec 23 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM Snow 3 N Port Byron 43.08N 76.63W
12/22/2024 M10.5 Inch Cayuga NY Trained Spotter
Storm total snowfall 7 PM Friday through 7
AM Sunday.
0900 AM Snow 3 NE Holland 42.67N 78.51W
12/22/2024 M7.3 Inch Erie NY Trained Spotter
Storm total snowfall.
0600 AM Snow Clyde 43.08N 76.88W
12/22/2024 M4.0 Inch Wayne NY Cocorahs
Cocorahs station NY-WN-26 Clyde 0.3 WNW.
0700 AM Snow Falconer 42.12N 79.20W
12/22/2024 M4.0 Inch Chautauqua NY Cocorahs
Cocorahs station NY-CQ-35 Falconer 0.3 WSW.
0900 AM Snow 1 NE Fulton 43.33N 76.41W
12/22/2024 M4.0 Inch Oswego NY Trained Spotter
&&The office that day
Everything else NWS Buffalo, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 23, 2:48 AM EST | Winter Weather Advisory | BUF | Cayuga, Jefferson, Lewis, Oswego | 31 hr |
Nearby
Small Craft Advisories in New York, 2024Every small craft advisory in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.